Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 73, NWS Quad Cities, IA

June 18, 2003Linn County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 18, 2003, 2:29 PM CDT for Linn County, Iowa. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2003, 2:29 PM CDT (19:29 UTC)
Expired
Jun 18, 2003, 3:15 PM CDT
In force
46 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Linn County, IA

The radar

The Quad Cities radar (KDVN), 103 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2003-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2003-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1955 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 181929
SVRDVN
IAC113-182015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
228 PM CDT WED JUN 18 2003

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINN COUNTY IN EAST CENTRAL IOWA

* UNTIL 315 PM CDT

* AT 218 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 5 MILES
  NORTHWEST OF CENTRAL CITY...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   CENTRAL CITY BY 230 PM CDT.
   SPRINGVILLE BY 300 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL THE SIZE OF A 
PENNY AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY 
STRUCTURE UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN THE QUAD CITIES.

LAT...LON 4222 9173 4229 9164 4227 9142 4194 9140
          4194 9166

$$

ERVIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 4:32 AM CDT, 9 hours 57 minutes earlier.

Area forecast discussion, Jun 18, 4:32 AM CDT, 9 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
400 AM CDT WED JUN 18 2003

08Z MSAS ANALYSIS AND SFC OBS DEPICT WEAK COLD FRONT ROUGHLY FROM
CENTRAL WI INTO NORTHWEST IA. LACK OF FORCING LIMITING PCPN
TO MAINLY ISOLD-SCTD CONVECTION ATTIM. CANADIAN HIGH PRESSURE CENTERED
NEAR LAKE WINNIPEG WITH RIDGING INTO NORTHERN PLAINS.
WATER VAPOR AND PROFILERS SHOW SHORTWAVE SHEARING SOME WHILE DIVING
E/SE THROUGH UPPER MIDWEST.

WEAK FRONTAL ZONE WILL SLIDE SOUTHEAST THROUGH MUCH OF THE CWA
TODAY...AS SURFACE HIGH BUILDS INTO THE NORTHERN PLAINS AND
UPPER MIDWEST. INSTABILITY WILL INCREASE ALONG AND AHEAD OF FRONT
UNDER PARTLY-MOSTLY SUNNY SKIES...WITH CAPES PROGGED IN THE
RANGE OF 1000-1500 J/KG THIS AFTERNOON AND LI/S -2 TO -4. LIMITING
FACTORS FOR ANY ORGANIZED SEVERE WX INCLUDE 1) LACK OF SHEAR WITH
WEAK FLOW ALOFT AND 2) LACK OF COHERENT TRIGGER...WITH
WEAK FRONTAL CONVERGENCE AND MAIN SHORTWAVE/FORCING REMAINING TO
THE NORTH. WITH DEWPTS INCREASING INTO THE 60S AND PW/S CLIMBING
TO BETWEEN 1.5-1.75 INCHES...EXPECT MAIN THREAT TO BE
LOCALIZED HEAVY RAINFALL WITH FAIRLY SLOW MOVING POST FRONTAL
MULTICELL TYPE STORMS. GET BENEATH THESE SLOW MOVING STORMS AND IT/S
NOT OUT OF THE QUESTION TO SEE RAINFALL AMOUNTS EXCEED 1 INCH.
STILL THOUGH...CAN/T RULE OUT ISOLATED DAMAGING DOWNBURST WINDS.
HIGH WBZ/S SHOULD LIMIT HAIL TO AROUND PEA SIZE AT BEST.
GUIDANCE POPS MAINLY IN CHANCE CAT LOOK REASONABLE...THOUGH WOULD NOT
BE SUPRISED TO SEE SLIGHTLY BETTER COVERAGE OF PCPN IN SOME AREAS.
TEMPS ARE NEXT CONCERN. BELIEVE WE/LL SEE MORE SUNSHINE THAN
PREVIOUS FORECAST ADVERTISED...WITH PARTLY-MOSTLY SUNNY SKIES. THIS
COMBINED WITH LITTLE CHANGE IN TEMPS ALOFT SUPPORT RAISING
TEMPS AT LEAST 1 CAT. LLVL THICKNESS SUPPORTS 85 TO 90 DEGS FROM
NORTH TO SOUTH...BUT THIS BEING WITH FULL SUNSHINE. STILL...FAVORED
BLEND OF WARMER FWC AND MET GUIDANCE.

LINGERING CONVECTION THIS EVENING...MAINLY SOUTH OF HIGHWAY 30 TO
SHIFT SOUTH OF AREA AND WEAKEN BY MIDNIGHT. SUBSIDENCE WITH
CANADIAN HIGH BUILDING IN SHOULD LEAD TO A DECREASE IN
CLOUDS. STILL HAVE SOME CONCERNS THAT WE COULD SEE LAKE EFFECT CLOUDS
WITH FAVORABLE NORTHEAST FETCH DEVELOPING AFTER MIDNIGHT.
NOT MUCH CONFIDENCE THOUGH ON STRENGTH OF WINDS BEING MUCH ABOVE 10 KTS
TO SUFFICIENTLY ADVECT CLOUDS IN...SO WENT WITH OPTIMISTIC
SKY TRENDS. TRIMMED BACK GOING MINS BY A FEW DEGS.

MCCLURE

THURSDAY THROUGH SATURDAY...HIGH SETTLES SOUTH FROM WESTERN LAKE
SUPERIOR THURSDAY MORNING TO OHIO RIVER VALLEY BY SATURDAY NIGHT
WITH RIDGING ALOFT OVER CENTRAL CONUS. RETURN OF EAST TO NORTHEAST
LOW LEVEL FLOW WILL KEEP TEMPERATURES AND DEWPOINT VALUES BELOW
NORMAL AND TRENDED SLIGHTLY ABOVE COOLER MAV GUIDANCE. CHANGE STILL
ON TRACK FOR SUNDAY THROUGH TUESDAY AS UPPER RIDGE SLIDES EAST WITH
TROUGH IN WEST PROVIDING PERIODIC SHORTWAVES IN SOUTHWEST FLOW
ALOFT. RESULTING H85 FLOW WILL MAKE GULF MOISTURE FINALLY AVAILABLE
FOR BETTER PRECIP CHANCES AND KEPT WITH ONGOING CHANCES IN SUNDAY
THROUGH TUESDAY TIMEFRAME. LATEST GFS BRINGS IN FIRST SHORTWAVE AND
SURFACE WARM FRONT AND QPF NORTHWARD INTO CWFA SATURDAY NIGHT. THIS
IS FASTER THAN PREVIOUS RUNS AND LATEST ECMWF AND WILL THUS HOLD OFF
MAKING THIS CHANGE UNTIL IT BECOMES MORE CONSISTENT. MAX
TEMPERATURES THROUGH THIS TIME TO RISE NEAR OR ABOVE NORMAL WITH
INCREASE IN HUMIDITY TO HOLD NIGHTTIME MINS MUCH WARMER THAN RECENT
TRENDS.

SHEETS

DVN...
IA...NONE.
IL...NONE.
MO...NONE.
Hazardous weather outlook, Jun 18, 5:47 AM CDT, 8 hours 42 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-191000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
547 AM CDT WED JUN 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE ACROSS THE AREA THIS AFTERNOON AND EARLY
EVENING. SCATTERED SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE
FRONT. INSTABILITY IS EXPECTED TO INCREASE DURING THE DAY AS SOME SUN
BOOSTS TEMPERATURES INTO THE 80S. HOWEVER...WIND SHEAR WILL
BE RATHER WEAK...THEREFORE ORGANIZED SEVERE WEATHER IS NOT EXPECTED.
ISOLATED SEVERE STORMS PRODUCING DAMAGING DOWNBURST WINDS
OF 60 MPH WILL BE POSSIBLE THIS AFTERNOON AND EARLY EVENING. SMALL
HAIL WILL ALSO BE POSSIBLE. HOWEVER...THE MAIN THREAT FROM
THE THUNDERSTORMS WILL BE HEAVY RAIN...DUE TO THE RELATIVELY
SLOW MOVEMENT AND ABUNDANT MOISTURE. LOCALIZED RAIN AMOUNTS OF 1 TO
2 INCHES IN A SHORT AMOUNT OF TIME WILL BE POSSIBLE WITH
EITHER SLOW MOVING OR REPETITIVE CONVECTION. THIS COULD RESULT IN
MINOR FLOODING IN LOW LYING OR POORLY DRAINED AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

COOL...DRY CANADIAN HIGH PRESSURE WILL SLIDE SOUTHEAST FROM THE
GREAT LAKES INTO THE OHIO VALLEY LATE IN THE WEEK. THE COMBINATION OF
AN UNSEASONABLY COOL AND DRY AIRMASS...ALONG WITH CLEAR SKIES AND
LIGHT WINDS WILL RESULT IN THE POTENTIAL FOR RECORD OR NEAR RECORD
LOW TEMPERATURES IN THE MID AND UPPER 40S FRIDAY MORNING.

HIGH PRESSURE BOTH AT THE SURFACE AND ALOFT...WILL SHIFT EAST
EARLY IN THE WEEKEND...SIGNALING A CHANGE TO A MORE ACTIVE
WEATHER PATTERN THE LATTER HALF OF THE WEEKEND AND THROUGH MUCH OF
NEXT WEEK. THE POTENTIAL EXISTS FOR SEVERAL ROUNDS OF
THUNDERSTORMS PRODUCING SOME SEVERE WEATHER...AND MODERATE TO LOCALLY
HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
HOWEVER...ANY SPOTTER REPORTS OF HAIL OR GUSTY WINDS GREATER THAN 40
MPH WOULD BE GREATLY APPRECIATED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/DVN

In the hours before

Local storm report, Jun 18, 2:21 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
328 PM CDT WED JUN 18 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    1 W MANCHESTER            IA   WIND DAMAGE
06/18/03   DELAWARE                       1 LARGE TREE DOWN
                                          ACROSS HIGHWAY.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.